Every Overdose Matters | Heroin Overdose Awareness & Prevention
Most Insurance Accepted | Call Now: 1-844-843-8935 | Email: help@originsrecovery.com
844-843-8935

Every Overdose Matters

Posted on

When the issue of overdose appears in daily news, people take notice. As mental health providers, this heart-wrenching subject is never far from our thoughts. Time and time again, we are reminded that recovery from heroin addiction often begins when a crisis, such as overdose, propels a person into treatment. Perhaps even more importantly, we also know that the right action, taken at the right time, can save lives. In this blog, we learn more about heroin overdose and what you can do to help if you find someone who may have overdosed.

Heroin Overdose is Deadly

Heroin is a synthetic, highly addictive opioid that can produce intense feelings of euphoria. When taken in excessive amounts or in combination with other drugs, heroin can depress normal functions such as breathing and heart rate until they eventually stop, resulting in death. In the United States, roughly 116 people a day die from opioid-related drug overdoses, such as those resulting from heroin use. Overdoses are no respecter of age, gender, or status. Addiction affects us all equally, and those using opioids are at the greatest risk for drug overdose. In 2014, more than 11,000 hospitalizations occurred for unintentional, heroin-related poisonings. Many of those people do not survive.

As heroin use has increased, so have heroin-related overdose deaths:

The Impact of Prescription Opioids

Past misuse of prescription opioids is the strongest risk factor for starting heroin use. Prescription opioids slow the central nervous system to produce a calming effect. These substances are often prescribed to relieve pain. They are often recreationally misused by people with addictions or substance use disorders.

The facts about prescription opioids and heroin use:

You Can Save a Life

Action taken as soon as possible could save a life. If you think someone has overdosed, knowing how to respond is crucial. Immediately activate the response plan for an opioid overdose if you see any of these signs. (This information is not a substitute for more detailed training. You can find more information on SAMHSA’s website.)

How to Respond Quickly to an Overdose:

  • Before you act, check for dangers such as needles.
  • Call an ambulance, tell the operator your location, and stay on the line.
  • Try to get a response from the person by calling their name and/or by rubbing your knuckles firmly across their breastbone.
  • If you can’t get a response, put them in the recovery position allowing their airways to remain open.

Naloxone (also known by one of the brands Narcan®) is the life-saving drug used by paramedics to revive people who have overdosed on opioid drugs. If you have Naloxone, administer the dose and note the time for paramedics. Sometimes, multiple doses may be required.

Break the Stigma

As an organization, we will continue to disrupt the stigma associated with heroin overdose, and spread the message that the tragedy of overdose death is preventable. Remember: recovery is possible. Together, we can reduce the stigma of overdose, addiction, and recovery.

If you or a loved one is struggling with heroin addiction, the solution is as close as your phone. Call (844) 211-9059